Alert archive / Alabama / River Flood Warnings in 2018
River Flood Warning 22, NWS Huntsville, AL
NWS Huntsville, AL issued this river flood warning at Dec 9, 2018, 8:55 AM CST for Madison County, Alabama. It took effect at Dec 9, 2018, 11:35 AM CST. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2018, 8:55 AM CST (14:55 UTC)
- In effect from
- Dec 9, 2018, 11:35 AM CST
- Expired
- Dec 10, 2018, 9:25 AM CST
- In force
- 22 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Flint River (AL) at Brownsboro (BSBA1). The gauge peaked at 16.48 ft at Dec 9, 2018, 12:00 PM CST.
- Action stage
- 15 ft
- Minor stage
- 17 ft
- Moderate stage
- 19 ft
- Major stage
- 22 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03575100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Dec 9, 5:40 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Dec 9, 5:40 AM CST, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 540 AM CST Sun Dec 9 2018 .UPDATE... For 12Z TAFS. && .NEAR TERM...(Today) Issued at 440 AM CST Sun Dec 9 2018 Cloudy conditions along with a very cold rain continue over northern Alabama and southern middle Tennessee at this time. This is all courtesy of a surface low moving east northeast across the Florida panhandle and into southwestern Georgia. Between 2 and 3 inches of rainfall has already fallen in many locations, especially southeast of a line from Huntsville to Moulton. Some locations before all is said and done could locally see rainfall totals just over 3.0 inches. This has caused some area rivers and streams to increase rapidly tonight. A few are forecast to climb near or above flood levels. In particular the Paint Rock River at Woodville is forecast to crest at 15.5 feet Monday night. Temperatures are in the lower to mid 40s in most locations, mainly due to an inverted trough axis, which is funneling the cold air to the west and northwest of our southern middle Tennessee counties. Since models move this feature very little through the early morning hours and into the very early afternoon hours, think that any wintry precipitation will stay to the west of northern Alabama and southern middle Tennessee for the most part. Higher elevations in southern middle Tennessee may see a brief mix towards daybreak, but this is not expected elsewhere. By the mid to late afternoon hours, as the surface low picks up speed as it moves off the southeastern Atlantic coast, this inverted trough axis finally moves east and should lessen precipitation chances significantly. However, isolated to scattered precipitation should continue through the day. During this period we should also see some colder air advect into the region behind it. .SHORT TERM...(Tonight through Wednesday night) Issued at 440 AM CST Sun Dec 9 2018 Temperatures will likely drop a bit into the mid to upper 30s as we approach 6 PM or so. As temperatures continue to decrease towards midnight into the 33 to 36 degree range in many locations, rain should begin to mix with snow at times. However, with temperatures still above freezing this should not accumulate. Between 3 AM and 7 AM on Monday, temperatures might drop to freezing briefly in some isolated locations (mainly in northwestern Alabama and southern middle Tennessee). However, this is expected to occur very briefly, so any snow that does fall will likely not amount to more than a dusting of one to two tenths of an inch of snow at most. If heavier precipitation rates and a better coverage of precipitation was expected, then accumulation would be more of a concern. However, looking at strength of the forcing shown by models, this does not look to be the case. With advection of air a bit warmer from our east or northeast in the low levels on Monday, temperatures should climb quickly above freezing by 7 AM or 8 AM. Scattered precipitation should linger with the lift remaining over the area through the day on Monday, before exiting northeastern Alabama during the evening hours. As temperatures climb Monday morning, precipitation should change back to all rain by 8 or 9 AM. Precipitation should be very light given the fairly weak nature of the lift over the area. However, as we go into early Monday evening, one last gasp of isolated to widely scattered wintry precipitation looks possible. Included a mix of rain/snow in the forecast (which changes to all snow on the back edge of precipitation in our southeast counties) through the evening hours on Monday. Again a dusting at best looks possible and this is very uncertain given the low 20-30 percent chance of precipitation. Much drier and cooler air advects into the region behind the departed front on Monday night into Tuesday. Lows around daybreak on Tuesday should drop into the lower to mid 20s. In fact, if we can just barely mix up in the atmosphere Monday afternoon, wouldn't be surprised if lows manage to drop into the teens. However, confidence is not high enough to do that at this time. With high pressure over the area and a return to sunny skies, it will feel quite a bit warmer on Tuesday as highs climb back into the 45 to 50 degree range. .LONG TERM...(Thursday through Saturday) Issued at 440 AM CST Sun Dec 9 2018 The main feature of interest in the extended forecast is a mid-level shortwave trough, which will initially be located across the high plains of eastern NM/western TX at the beginning of the period. Although there is still some variability in the track of this feature among the suite of global model guidance, the consensus solution indicates that the 500-mb trough will deepen into a closed circulation over TX Thursday night, before tracking eastward along the central Gulf coast Friday-Friday night, along with an attendant surface cyclone. Deep-layer flow across the TN Valley will back to the southwest on Thursday as this occurs, with both an increase in atmospheric moisture and WAA-induced lift in this regime warranting a steady increase in POPs for light shower activity. Increasingly diffluent flow aloft to the east of the deepening mid/upper-level low suggests that a fairly widespread coverage of moderate-heavy shower activity can be expected on Thursday night, which will likely persist on Friday as stronger forcing for ascent associated with the approach of mid-level circulation begins to impact the region. A couple of models (which show the surface low tracking across our region or to the north) still suggest the development of weak instability during this period, but based on a pronounced southward shift of the low's track in recent guidance, we feel that our CWFA will remain in the cool sector and displaced from any threat for thunderstorms. Precipitation should end rather quickly from W-to-E early Saturday morning, as the center of the low moves to our east and deep-layer flow backs to the north. At this point, an additional 1.5-2 inches of rain appears possible for most locations, which could tend to exacerbate flooding along our mainstem rivers. Max temps will be in the l-m 50s each day of the extended period, with overnight lows in the l-m 40s. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 539 AM CST Sun Dec 9 2018 Intermittent -RA will continue across the region through 16Z at both terminals. Left out definite -RA after that point, to wait and see if additional activity will directly affect either terminal. Ceilings will continue to prevail in the MVFR to IFR category through the remainder of the TAF period. Winds will also remain breezy from the east to ENE in the 10-12 kt range, before becoming lighter later this evening. A PROB30 group was included this evening for additional precipitation at both terminals...which could be a mix of -RA/-SN or just -SN at KMSL. Otherwise, kept MVFR vsbys in the forecast after 10/06Z at both terminals. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...KTW SHORT TERM...KTW LONG TERM...70/DD AVIATION...KTW For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Dec 9, 4:50 AM CST, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 450 AM CST Sun Dec 9 2018 ALZ001>010-016-TNZ076-096-097-101100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 450 AM CST Sun Dec 9 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... By Sunday morning, rainfall totals are expected to be between 2 and 3 inches in most locations, with locally over 3 inches in a few locations. This will result in significant rises in area rivers and streams Monday into Tuesday. As temperatures drop into the lower to mid 30s during the evening hours tonight, rain will mix with or change over to snow at times. This should continue into the daybreak hours on Monday before changing back to all rain. With ground and air temperatures expected to remain above freezing though, little to no accumulation is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Scattered light rain will linger over the area on Monday and this activity will mix with or change to wet snow at times Monday evening. However, surface air and ground temperatures are such that little or no accumulation is expected. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time. 20
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 11:31 PM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 57 hr |
Nearby
River Flood Warnings in Alabama, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.